Chemotherapy may cause acute amenorrhea (absence of menstrual periods) leading to early menopause in women with lung cancer, reports a new study. The findings of the study are published in the journal Menopause.
The study is the first to comment on amenorrhea rates in women younger than 50, concluding that women with lung cancer who desire future fertility should be educated about risks and options before starting treatment.
‘Chemotherapy may cause acute amenorrhea (absence of menstrual periods) and lead to early menopause in young women with lung cancer.’
According to the Mayo Clinic, although the rate of lung cancer diagnoses in men has decreased by 32 percent since 1975, it has risen 94 percent in women and now has surpassed breast cancer as the leading cause of cancer death in US women.
Although lung cancer is more common in older adults, women are diagnosed at a younger age compared with men, and approximately 5,000 premenopausal US women are diagnosed with lung cancer annually. Extensive research of women receiving treatment for breast cancer has found that between 40 percent and 80 percent have premature menopause. However, early menopause rates after lung cancer treatments are understudied.
Unique to the premenopausal survivor population is the concern that systemic chemotherapy may cause acute amenorrhea and menopause, leading not only to hot flashes, vaginal dryness, and bone loss but also the possibility of loss of fertility.
Premenopausal women with lung cancer may want children and should consult their healthcare providers about options for embryo and oocyte cryopreservation, the gold standard for fertility preservation.
The study included 182 premenopausal women (average age at diagnosis, 43 years). The Mayo Clinic Epidemiology and Genetics of Lung Cancer Research Program surveyed women between 1999 and 2016 at diagnosis and annually thereafter about their menstrual status. Types of lung cancer treatments were recorded, and frequencies of self-reported menopause at each survey were calculated.
The results of the study appear in the article "Amenorrhea after lung cancer treatment." Although the study is small, for the 85 women, who received chemotherapy, 64 percent self-reported that they were menopausal within a year of diagnosis. Only 15 percent of the 94 patients who did not receive systemic therapy within a year of diagnosis experienced self-reported menopause. Three patients received targeted therapy alone, two of whom remained premenopausal at the final survey completed a median of 3 years after diagnosis.
The results suggest that chemotherapy for patients with lung cancer increases the risk of the early loss of menses in survivors.
"Although more definitive research is needed, premenopausal women who need chemotherapy for lung cancer appear to have a similar risk of amenorrhea, early menopause, and loss of fertility as premenopausal women receiving chemotherapy for breast cancer and lymphoma," according to Dr. JoAnn Pinkerton, executive director of NAMS.
"I agree that premenopausal patients with lung cancer need to be educated about the risk for chemotherapy-related amenorrhea, menopause issues (hot flashes, vaginal dryness, and bone loss), and the potential loss of fertility before chemotherapy is initiated."